Thursday, March 08, 2007

My Foot Problem

I'm writing about my foot. I think it's having hot flashes. Can a foot really have hot flashes? Apparently. The thing is, I'm not having hot flashes anywhere else. And I'm pretty sure menopause is about 5 years or so in the future. However, I must be getting older because, as I understand it, that's when you start bringing up problems with your body as topics of conversation.

Seriously, so far the foot thing has happened for a few days every week or two. Then it stops. This is my third round. It does not appear to be related to any particular pair of socks or shoes. It feels like there is either a very hot source of heat blowing on the side of it, or that I am laying it down on top of the stove.

I suppose it could be related to MS. I'm reluctant to go to any of the MS forums. It's hard to say "Hey, my foot is having hot flashes" when part of your audience is stuck in a wheelchair and not happy about it. I am very conscious of how incredibly fortunate I am to still be walking, 95% of the time without the aid of my cane. So I don't like to complain.

"Trish, why don't you ask your neurologist?" I stopped going to see those people. Ok, so I only go every few years. I found that I would go see them, they'd say "let's get an MRI". So I'd get another MRI of my brain. Actually, I always enjoyed MRI's. They only had the closed kind of machine at my hospital. The tech would always tell me "let me know if you are freaking out in there". And I'd say "Are you kidding? This is the most peaceful 30 minutes I've had all day!" There is one pattern of MRI noises (I don't know what you call them) that I swear sounds like the overture from "Tommy". I later met a Who fan who is a radiology tech who confirmed it. I'm not crazy. Not about that, anyway.

But then the pictures would come back and the neurologist would completely freak out and tell me my brain looked much worse than before and I need to change medications. The last time, that medication was chemotherapy. The time before, the medication caused f*cking suicide-inducing depression. The treatment was starting to become worse than the disease for me. And, I did not find that the increase of 'plaques' on my brain had a direct correlation with how I was feeling that week. There is so much not really known. I found that the neurologist freaking out would just freak me out.

I learned that my version of MS tended to flare up when I had infections. I figured, if I can try and control my infections, maybe I can manage the disease better. It worked pretty well. I'd say maybe twice year, I'll not be able to manage it. The really big deal for me was finding a supplement that is practically a miracle cure for bladder infections. I get frequent bladder infections because of the MS (nerve connections don't work well enough). If I am diligent about taking the supplement, I usually can forestall an infection. Also, Vitamin C is very helpful.


These days I can go for weeks at a time without thinking much about MS. I still have my problems a few times a year. I have my chronic bladder issues, my occasional cognitive issues, my optic nerve weirdness and the mysterious body sensations. I sometimes wonder if there was a medication I could tolerate...would it help me feel better in general, and have less of a reaction to infections?

The last medication they came out with, Tysabri, was pulled off the shelf the day before I was going in to talk to them about maybe trying it. I figured I owed it to myself to check it out. But a few people died because of complications with other drugs, so they took it back. My understanding is that it is now back out there for people with certain situations. I'll give it a few years and see how people are doing. When it came out, it was touted as a "miracle drug" for MS, and many people were excited.

I guess what I need is a supplement that will stop my foot from having hot flashes. Let me know if you hear about one.

3 comments:

Lauren said...

Hi Trish, my name is Lauren, and I've had MS for 31 yesrs, 5 Tysabri infusions since 10/06, and one infusion in early 2005 (when I could still walk-just prior to it's voluntary removal).

When a bad relapse hit me out of the blue in June 05, without Tysabri's superior efficacy of 68%, I am now in a w/c and have been since then-but I am not unhappy...I have hope again with Tysabri. :)

"It feels like there is either a very hot source of heat blowing on the side of it, or that I am laying it down on top of the stove." I'm not a dr., but it sounds as if you are having "nerve receptor" problems in your feet that are MS related..kinda like you are 'walking on a hot bed of coals' sometimes?

I considered myself very fortunate too for 21 years as only having numb hands and still R/R. Now I am SP with relapses, still qualifying me for Tysabri - which has stablized my MS and prevented further relapses since re-starting it in 10/06.

You're right - Interferons can cause depression, and the chemo you refer to (Novantrone I presume?) can cause permanent heart damage :(

"I learned that my version of MS tended to flare up when I had infections." Most types of MS flare up when we get sick, have infections, or have a physical and/or emotional injury...Lucky us, eh? ;)

Re: bladder infections - I drink a LOT of cranberry juice...I fill those small drinking bottles of 'purified' water with cranberry juice and try to drink 1 or at least 1/2 of it a day, and so far-no, uti in over 5 yrs! The dr. can rx a scrip for cranberry pills as a preventative for utis as well - but any uti must be completely cleared up first with ab's.

"I still have my problems a few times a year. I have my chronic bladder issues, my occasional cognitive issues, my optic nerve weirdness and the mysterious body sensations. I sometimes wonder if there was a medication I could tolerate...would it help me feel better in general" Tysabri is tolerated very well, and has been proven to improve a patient's QoL.

You can read more about Tysabri on my Blog: http://lauren-livingwithms-aolcomlglbgl2003.blogspot.com/ or http://mspatientsforchoice.org/

I support your choice, whichever you choose, even if it's not Tysabri..and wish you nothing but good health and happiness always - Lauren :)

CC said...

Hey Trish, I was diagnosed with MS in July of 2006. While I haven't had the foot problem you describe, I have had many other MS issues. I am talking with my neurologist about Tysabri the beginning of April. I strongly believe in the power of food choices, excersises, supplements and other alternative "treatments" but know that I need something more. Rebif made me sick three times a week. Avonex is currently making me sick once a week...and that is too much sickness for me.

Also - I have wanted to go to Canyon Ranch forever!

123 123 said...

Nice blog as for me. I'd like to read something more about that theme. Thank you for giving this material.
The only thing I would like to see here is such photo of sexy girl :)
Sexy Lady
Busty Escorts London